Hair Loss Drug Shows Long-Term Sexual Side Effects

This article originally appeared here.
Hair Loss Drug Shows Long-Term Sexual Side Effects
Hair Loss Drug Shows Long-Term Sexual Side Effects

(HealthDay News) – For men with finasteride-associated side effects, sexual dysfunction may persist for months or years, even after discontinuation of the drug, according to a study published online July 12 in The Journal of Sexual Medicine.

Michael S Irwig, MD, of George Washington University in Washington, DC, conducted a prospective study involving 54 young men (mean age, 26 years) with persistent finasteride-associated side effects to examine whether the persistent sexual side effects resolve or endure over time. The Arizona Sexual Experience Scale (ASEX) was used to measure sexual dysfunction.

The author noted a participation rate of 81%. At reassessment (mean 14 months), persistent side effects were still present in 96% of participants, and 89% met the definition for sexual dysfunction according to the ASEX criteria. Changes in the scores of sexual dysfunction were not affected by the length of finasteride use or the duration of the sexual side effects.

"Men who developed persistent sexual and other side effects lasting for at least three months after discontinuing finasteride continue to have a high prevalence of sexual dysfunction for subsequent months or years," the author writes. "It is recommended that prescribers of finasteride, as well as potential users, be aware of the potential serious long-term risks of a medication used for a cosmetic purpose."

Abstract
Full Text (subscription or payment may be required)